Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 45, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 4, 2023, 5:56 PM CDT for 4 counties in Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 5:56 PM CDT (22:56 UTC)
- Expired
- Apr 4, 2023, 6:21 PM CDT
- In force
- 25 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cass County, IL, Fulton County, IL, Mason County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 6:00 PM CDT | HAIL 1 | 4 Ese Rushville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted.
229
WUUS53 KILX 042256
SVRILX
ILC017-057-125-169-042345-
/O.NEW.KILX.SV.W.0045.230404T2256Z-230404T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
556 PM CDT Tue Apr 4 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southwestern Fulton County in west central Illinois...
Central Cass County in west central Illinois...
Central Schuyler County in west central Illinois...
Southwestern Mason County in central Illinois...
* Until 645 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located near Rushville,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Beardstown around 600 PM CDT.
Browning around 610 PM CDT.
Astoria around 615 PM CDT.
Other locations in the path of this severe thunderstorm include Bath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Illinois.
&&
LAT...LON 4008 9067 4038 9033 4010 9000 3993 9053
3997 9051 3999 9052 3998 9055 3998 9060
4000 9060 4002 9061 4003 9061 4002 9063
4005 9068
TIME...MOT...LOC 2256Z 233DEG 44KT 4003 9055
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Erwin3 follow-up statements
022
WWUS53 KILX 042306
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
606 PM CDT Tue Apr 4 2023
ILC017-057-125-169-042345-
/O.CON.KILX.SV.W.0045.000000T0000Z-230404T2345Z/
Fulton-Cass-Schuyler-Mason-
606 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN FULTON...NORTH CENTRAL CASS...SOUTHEASTERN SCHUYLER
AND SOUTHWESTERN MASON COUNTIES...
At 606 PM CDT, a severe thunderstorm was located near Browning, or 7
miles east of Rushville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Astoria around 615 PM CDT.
Other locations in the path of this severe thunderstorm include Bath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 9045 4012 9053 4037 9032 4015 9006
TIME...MOT...LOC 2306Z 231DEG 44KT 4011 9043
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Erwin571
WWUS53 KILX 042312
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
612 PM CDT Tue Apr 4 2023
ILC017-057-125-169-042345-
/O.CON.KILX.SV.W.0045.000000T0000Z-230404T2345Z/
Fulton-Cass-Schuyler-Mason-
612 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN FULTON...NORTH CENTRAL CASS...SOUTHEASTERN SCHUYLER
AND SOUTHWESTERN MASON COUNTIES...
At 611 PM CDT, a severe thunderstorm was located over Browning, or 11
miles north of Beardstown, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 6:07 PM, trained spotters
reported quarter sized hail four miles east-southeast of
Rushville.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Bath around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 9045 4012 9053 4037 9032 4015 9006
TIME...MOT...LOC 2311Z 233DEG 44KT 4015 9036
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Erwin193
WWUS53 KILX 042321
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
621 PM CDT Tue Apr 4 2023
ILC017-057-125-169-042331-
/O.CAN.KILX.SV.W.0045.000000T0000Z-230404T2345Z/
Fulton-Cass-Schuyler-Mason-
621 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FULTON...NORTH
CENTRAL CASS...SOUTHEASTERN SCHUYLER AND SOUTHWESTERN MASON COUNTIES
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Illinois.
LAT...LON 4003 9045 4012 9053 4037 9032 4015 9006
TIME...MOT...LOC 2317Z 233DEG 44KT 4023 9023
$$
ErwinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:00 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 4, 3:00 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 300 PM CDT Tue Apr 4 2023 .SYNOPSIS... Issued at 256 PM CDT Tue Apr 4 2023 A warm front has lifted north across central Illinois ushering in a warm and unstable air mass. There will be a few rounds of possible showers and storms across central Illinois this evening through early Wednesday afternoon. Gusty southerly winds will keep temperatures propped up tonight with lows generally in the 60s across central Illinois. After a warm start to the day Wednesday, temperatures will begin to fall back into the 50s behind a cold front then will fall into the 30s Wednesday night. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 256 PM CDT Tue Apr 4 2023 There will be multiple strong to severe thunderstorm chances this afternoon through around midday Wednesday. As of the 2pm observations this afternoon, a warm front is draped from roughly Galesburg east-southeast across Bloomington to near Danville and is expected to gradually lift north towards the IL/WI state line by mid to late this evening. Temperatures in the 80s and dew points in the mid 60s behind the front will contribute to moderately strong instability within the warm sector through this evening. Latest SPC Meso-analysis page indicates pockets of over 3000 J/kg MLCAPE centered near DBQ, but this is capped by a warm nose of nearly 16C temps at 900mb per 12Z KILX raob. This capping inversion is the primary limiting factor in the eastward extent of any storm coverage this evening and there remains uncertainty in how far east the cap will break. Convective allowing models generally favor the cap holding within the ILX forecast area this evening, though there have been some runs (ex: 14Z HRRR, 12Z HiResFV3) that continue to bring the potential for storms as far east as the Illinois River Valley late this afternoon into the evening. Wherever storms end up, strong instability coupled with 55-65kt+ deep layer shear will support supercells. 0-1km SRH increases from roughly 200 to 400 m2/s2 as you approach the warm front which will support tornadoes, but storm motions oriented perpendicular to the warm front/instability gradient will limit residence time across the warm front. While the activity this afternoon and evening will pose the greatest severe threat, a couple additional lines of storms are possible overnight into Wednesday morning that could also pose a severe threat. Strong southerly winds overnight will keep the boundary layer somewhat unstable overnight. CAMs suggest storms will become linear ahead of a cold front across portions of MO/IA overnight and spread east into Illinois late tonight. Another line of storms may form over south central MO late this evening and track ENE along portions of the I-70 corridor. While either of these two lines of storms may lose some of their strength given the unfavorable diurnal timing as they cross the Mississippi River late tonight, overall instability/shear parameters suggest severe storms will still be possible and will bear close watching. There may be a brief uptick in storm intensity along the cold front Wednesday morning as we start to see daytime heating. By around 21Z / 4 PM CDT Wednesday, the cold front should be through the area ending the precip chances. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 256 PM CDT Tue Apr 4 2023 Cold front will settle south across the Ohio River Valley by Thursday morning and expansive ridging will be in place across the central Great Plains and mid Mississippi Valley. The center of high pressure will shift the upper Great Lakes Friday then gradually shift to the lower lakes over the weekend. In general, this will result in cooler but otherwise fair weather across Central Illinois through the weekend. Expect lows in the 30s for much of the area Thursday morning and again Friday morning with highs in the 50s Thursday afternoon. A gradual warming trend will occur Friday through the weekend as winds turn southerly behind the ridge axis. A weak buckle in the upper flow will bring a small chance for precip Sunday night into Monday, but strong upper ridging will translate across the Great Plains early into the middle of next week favoring warm and dry weather late in the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1229 PM CDT Tue Apr 4 2023 A warm front will lift north across central Illinois today. Breezy southeast winds and IFR conditions will be replaced by strong south winds gusting near or in excess of 30 kt and VFR conditions. Several clusters of storms are expected across the region this afternoon through midday Wednesday. Isolated to widely scattered severe storms are possible near and west of PIA this afternoon into this evening but are favored to stay west of the Illinois River Valley. Another line of storms will lift from the St Louis area overnight and will be near/south of SPI/DEC/CMI between 09Z and 12Z. Yet another round of strong to severe storms is possible Wednesday morning and early afternoon ahead of an approaching cold front. Winds will turn NW behind the front and precip chances will end. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 AM to 4 PM CDT Wednesday for ILZ046-055>057- 062-063-066>068-071>073. && SYNOPSIS...Deubelbeiss SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Deubelbeiss
Hazardous weather outlook, Apr 4, 3:13 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Tue Apr 4 2023 ILZ027>030-036-040-052015- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 313 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A few rounds of thunderstorms are expected to develop west of the IL River Valley between 6-9 PM this evening and again late tonight into Wednesday morning. All severe threats are possible. Some of the severe weather could be significant, with hail over 2 inches and strong, long lived tornadoes possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms may linger through Wednesday morning, but will largely push east of the IL River Valley by daybreak. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6-9 PM this evening. ILZ031-037-038-041>057-061>063-066>068-071>073-052015- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper- Crawford-Clay-Richland-Lawrence- 313 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A few rounds of thunderstorms are expected to develop across central and southeast IL late tonight into Wednesday morning. All severe threats are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The severe storm threat will continue into early Wednesday afternoon as the cold front moves through the area. All severe hazards are possible. A heightened threat for significant severe weather exists over eastern IL where hail over 2 inches and strong, long lived tornadoes are possible. A Wind Advisory is in effect for counties east of I-57 from 7 am to 4 pm Wednesday. Southwest winds with gusts around 45 mph are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight, but may be needed Wednesday morning. NMA
In the hours before
Local storm report, Apr 4, 11:58 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 4 SSE RANKIN 40.42N 87.86W
03/31/2023 E54 MPH VERMILION IL MESONET
DELAYED REPORT. UPRR MESONET.
&&
GEELHARTLocal storm report, Apr 4, 12:05 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND GST 4 NNW TOWER HILL 39.44N 88.99W
03/31/2023 M55 MPH SHELBY IL MESONET
DELAYED REPORT. MESONET STATION UP780
DOLLVILLE.
&&
GEELHARTLocal storm report, Apr 4, 12:09 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1209 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 3 SW DUNDAS 38.80N 88.12W
03/31/2023 M59 MPH RICHLAND IL MESONET
MESONET STATION F1422 OLNEY.
&&
GEELHARTLocal storm report, Apr 4, 12:13 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST MOUNT CARMEL AIRPORT 38.61N 87.73W
03/31/2023 M58 MPH LAWRENCE IL PUBLIC
FROM THUNDERSTORM OUTFLOW.
&&
GEELHARTLocal storm report, Apr 4, 3:02 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 2 WNW METCALF 39.81N 87.84W
03/31/2023 EDGAR IL BROADCAST MEDIA
DELAYED REPORT. TREES BROKEN AT THE BASE,
AND A COUPLE BUILDINGS HAD ROOF DAMAGE
STREWN ACROSS A COUPLE FARM FIELDS. LOCATED
ALONG COUNTY ROAD 2300N NEAR THE
INTERSECTION WITH 900E.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 1:27 PM CDT | Wind Advisory | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 22 more | 27 hr |
| Apr 4, 5:34 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler | 26 min |
| Apr 4, 6:27 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 33 min |
| Apr 4, 6:46 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 16 min |
| Apr 4, 6:54 PM CDT | Tornado Warning | ILX | Fulton, Schuyler | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.